Kansas, 2025

Drought in Kansas, May 27 to 31, 2025

May 27 to 31, 2025 · NWS GID · 1 event in 1 county or zone

S. Drought Monitor (USDM), late-May 2025 technically saw the return of Severe Drought (D2) into far northwestern Phillips County, where recent and year-to-date precipitation deficits were most pronounced within the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a six-month respite (since mid-November 2024) with no worse than Moderate Drought (D1) assigned to any portion of this six-county North Central Kansas area by the U.S. Drought Monitor (USDM), late-May 2025 technically saw the return of Severe Drought (D2) into far northwestern Phillips County, where recent and year-to-date precipitation deficits were most pronounced within the area. Fortunately, the May drought situation was not as severe elsewhere in North Central Kansas, with the bulk of the six counties assigned no worse than Abnormally Dry (D0). Taking a closer look at USDM drought category details within North Central Kansas during May, and as just mentioned, the vast majority of the area either maintained or even improved to D0 during the month...with approximately 77 percent of real estate (including all of Rooks/Phillips counties) assigned D0 at month's end. Meanwhile, roughly 21% of the domain (highest coverage in Jewell County) sported Moderate Drought (D1) at the end of May. The remainder of the six-county area...less than 2% of it...contained the aforementioned D2 that was introduced into far northwestern Phillips County on the May 27th USDM issuance.

Turning to May 2025 precipitation details, and leaning heavily on radar estimation along with observations from 27 NWS and CoCoRaHS observers, it was an overall-dry...but not truly notably-dry...month within North Central Kansas as a whole. Roughly 93% of the area saw at least slightly below normal precipitation (most places totaled between 2.00-3.80), but only around 11% of the area picked up less than half-normal (normal May precipitation being around 4.17 inches). Although ground-truth gauge measurements were few, Phillips County was clearly the overall-driest of the six counties, with official totals including: 1.36 in Phillipsburg, 1.90 six miles east of Phillipsburg and 2.43 at Kirwin Dam. In Phillipsburg, this marked the driest May in 11 years (since 0.67 in 2014). Broadening out the scope beyond May itself, year-to-date precipitation within North Central Kansas was a mixed bag. As of the end of May, most of the area stood somewhere between only slightly below normal and even slightly above normal for the year (overall-highest coverage of slightly above normal within parts of southern Osborne/Rooks/Mitchell counties). However, more pronounced year-to-date dryness was noted within especially Phillips/Smith counties. At Phillipsburg, the January-May total of only 4.88 was 3.77 below normal (56% of normal) and marked the lowest year-to-date total in 11 years (since 4.81 in 2014).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 11:50 PM CST, 10 minutes earlier. Its key messages:

  • Unseasonably chilly temperatures and damp conditions continue through at least Wednesday. After this evening, the next best chance for scattered to widespread coverage of at least light rain will be on Wednesday.
  • Additional rainfall amounts through Wednesday should average a tenth to half inch...lightest NE of the Tri-Cities...so nothing heavy by any means.
  • Should finally turn the corner towards a warmer (at least more seasonable) pattern and mainly dry conditions Thursday and into the weekend. May even push 90 deg again in about a week.
  • Pattern MAY turn stormier for the first full week of June.
Area forecast discussion, May 26, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1250 AM CDT Tue May 27 2025

.KEY MESSAGES...

- Unseasonably chilly temperatures and damp conditions continue
  through at least Wednesday. After this evening, the next best
  chance for scattered to widespread coverage of at least light
  rain will be on Wednesday.

- Additional rainfall amounts through Wednesday should average a
  tenth to half inch...lightest NE of the Tri-Cities...so
  nothing heavy by any means.

- Should finally turn the corner towards a warmer (at least more
  seasonable) pattern and mainly dry conditions Thursday and
  into the weekend. May even push 90 deg again in about a week.

- Pattern MAY turn stormier for the first full week of June.

&&

.DISCUSSION...
Issued at 415 PM CDT Mon May 26 2025

It has been a downright chilly, dreary Memorial Day across the
entire region today; there's really no other way or caveat to
put it. We've had some cool/wet Memorial Day holiday weekends in
recent memory, but nothing quite like this (see Climate section
below). This is all thanks to a stubborn, slow-moving upper
longwave trough, which also features several (also slow-moving)
vorticity lobes embedded within. One such lobe is rotating
through the central Plains today. This wave should slowly
continue NEward this evening, allowing for increasing
subsidence, currently noted on WV imagery over central KS, to
work it's way into the area and shut off the steadier showers by
midnight. Low level mixing remains very weak, however, so the
low level moisture/clouds won't be going anywhere anytime soon.
In fact, subtle upslope, Erly component to low level flow may be
just enough lift to produce areas of fog and/or drizzle
overnight into Tue AM. Currently don't have high enough
confidence on placement or severity of fog to issue a headline,
but HRRR has been pretty consistent showing that at least SOME
dense fog will be possible, esp. SW of a line from Elwood to
Osborne. Have included in the latest HWO to get some messaging
out there.

Tuesday shouldn't be nearly as wet in terms of continuous
drizzle/showers, but it will still be cool and dreary, with
highs only slightly warmer in the low to mid 60s. Perhaps we
manage some breaks in the clouds towards late afternoon.
Another, seemingly final, vort lobe rotates through on
Wednesday. Exact timing/placement still varies, unfortunately,
(EC and GFS faster and thus wetter for daytime Wednesday vs the
NAM), but appears roughly the SW half of the CWA stand the best
chance for wider coverage of at least light, if not moderate,
showers. There's not much for instability, but just given the
time of year, could be just enough for some occasional lightning
strikes mainly SW/S of the Tri-Cities. Broad rainfall averages
should range from a 0.10-0.25" for Tri- Cites N and E, to
0.25-0.50" for areas SW/S. The abundant cloud cover will keep
temps cool once again in the low to mid 60s, perhaps even upper
50s in spots depending on timing of heaviest rain.

Thursday looks like the first real chance to see good amounts
of sunshine, and thus highs back into the 70s. This will mark
the beginning of a transition to a warmer/drier pattern that
looks to persist into, if not through, the upcoming weekend. In
fact, some areas may make a run into the lower 90s towards Sun-Mon.

Longer range ensembles are actually in really good agreement
(considering it being over a week away) that a trough will
deepen somewhere over the W CONUS for the first full week of
June. Climatologically speaking, that is near-peak timing for
significant severe and tornadoes for this area...and return to
warmer, more humid airmass beneath implied seasonably strong
zonal to SW upper flow would certainly support an uptick in
severe weather potential...at least conceptually speaking.
Obviously, despite the good ensemble agreement, still way too
early to discuss any level of specifics...but a trend to monitor
over the coming week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1228 AM CDT Tue May 27 2025

For KGRI/KEAR Airports:

IFR/LIFR CIGS are anticipated to persist through the overnight
hours as a widespread blanket of low level stratus can be seen
on satellite persisting across the region. Expect this stratus
to persist through the midday hours Tuesday...with some
improvement (modest confidence) aft 27/20Z when CIGS should
lift some and become MVFR. Winds overnight will be mainly east
northeasterly at less than 12 KTS...and remain light out of the
east to northeast through the daytime hours Tuesday. In
addition...could see some patchy MVFR vsbys overnight with some
BR or -DZ...but this should also end by 27/20Z. The next round
of measurable precip is expected just beyond the current scope
of the TAF period.

&&

.CLIMATE...
Issued at 415 PM CDT Mon May 26 2025

Dating back to when Grand Island Memorial Day records began in
1896, only 6 of 129 holidays have failed to reach 60 degrees
(the most recent being 59 degrees in 1997). However, we are
currently on track to do just that this year!

See our annual Memorial Day Weather History/Extremes web story
for more information (found at
https:/www.weather.gov/gid/MemorialDayExtremes), but here is a
rundown of the current Top-5 coolest Memorial Day high
temperatures on record at Grand Island:

1)        54 degrees (May 30, 1915)
Tied 2nd) 56 degrees (May 27, 1996 and May 30, 1967)
4)        57 degrees (May 25, 1992)
5)        58 degrees (May 30, 1907)

Our latest forecast for today, Memorial Day, in Grand Island
remains at 58 degrees, which would tie for 5th-coolest Memorial
Day since 1896.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Rossi
CLIMATE...Pfannkuch/Thies
Hazardous weather outlook, May 26, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
340 PM CDT Mon May 26 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
340 PM CDT Mon May 26 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Locally dense fog can't be ruled out overnight along and southwest
of a line from Elwood Nebraska to Osborne Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally dense fog may persist through mid morning Tuesday along
and southwest of a line from Elwood Nebraska to Osborne Kansas.

Periodic small chances for thunderstorms exist across the local
forecast area both Wednesday and Thursday. Severe weather appears
unlikely at this time.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Phillips

When
May 27, 12:00 AM CST to May 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253224.